← All CFRN Flashcard Decks

Advanced Airway Management Flashcards

6 cards from real CFRN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Advanced Airway Management flashcards as text
  1. A flight nurse is managing a 58-year-old male patient intubated for respiratory failure. Suddenly, the ventilator's high-pressure alarm sounds, and the patient's oxygen saturation begins to drop. Using the DOPE mnemonic, which of the following potential causes corresponds to 'O'?

    Answer: Mucus plug obstructing the endotracheal tube

    The DOPE mnemonic is a tool for troubleshooting acute desaturation in an intubated patient. It stands for Displacement, Obstruction, Pneumothorax, and Equipment failure. The 'O' specifically refers to Obstruction, which can be caused by factors like a mucus plug, kinking of the tube, or the patient biting the tube. [16, 20]

  2. During the transport of a patient who was intubated via Rapid Sequence Intubation (RSI), you observe a capnography waveform that has lost its rectangular shape and now appears rounded, like a 'shark fin'. This waveform is most indicative of what condition?

    Answer: Bronchospasm

    A 'shark fin' or sloped appearance of the Phase III alveolar plateau on a capnogram is a classic sign of bronchoconstriction or airway obstruction, such as in asthma or COPD exacerbation. [7] This shape indicates a delay and uneven emptying of the alveoli. Hyperventilation would show a low EtCO2 value, esophageal intubation would show little to no waveform, and ROSC would cause a sudden spike in EtCO2. [7, 13]

  3. A 45-year-old trauma patient with severe maxillofacial injuries cannot be intubated or ventilated effectively with a bag-valve-mask. The flight crew determines a surgical airway is necessary. Which of the following is the most appropriate definitive emergency procedure in this 'can't intubate, can't oxygenate' scenario for an adult?

    Answer: Surgical cricothyrotomy

    In a "can't intubate, can't oxygenate" (CICO) situation, a surgical cricothyrotomy is the preferred emergency procedure for establishing a definitive airway in an adult. [27, 29] It is faster and requires less surgical expertise than an emergency tracheostomy. [5] Needle cricothyrotomy is considered a temporizing measure and may not provide adequate ventilation, while retrograde intubation is a complex technique not suitable for this emergent scenario. [29]

  4. Which induction agent used in Rapid Sequence Intubation (RSI) is known for its sympathomimetic properties, often causing a transient increase in heart rate and blood pressure, making it a favorable choice for hemodynamically unstable patients?

    Answer: Ketamine

    Ketamine is a dissociative anesthetic that stimulates the sympathetic nervous system, causing a release of catecholamines which typically increases heart rate and blood pressure. [10, 19] This makes it a preferred induction agent for hypotensive or hemodynamically unstable patients. Etomidate is known for its hemodynamic stability but does not provide the same sympathomimetic effect. [8] Propofol and Midazolam can both cause hypotension. [11, 19]

  5. A flight nurse has just intubated a patient and is confirming tube placement. Which method is considered the gold standard for confirming endotracheal tube placement in a patient with a perfusing rhythm?

    Answer: Continuous waveform capnography showing a consistent waveform

    Continuous waveform capnography is the most reliable method and considered the gold standard for confirming and continuously monitoring endotracheal tube placement. [7] It provides a real-time physiological measurement of CO2 in exhaled air. While the other methods are important parts of the assessment process, they are not as definitive. Auscultation can be misleading, visualization confirms initial placement but not its continued position, and colorimetric devices can have false positives. [2, 7]

  6. During a prolonged transport of a mechanically ventilated patient with ARDS, the flight nurse notes a sudden decrease in the end-tidal CO2 (EtCO2) value from 35 mmHg to 15 mmHg, accompanied by hypotension and tachycardia. Which of the following is the most likely cause?

    Answer: Development of a significant pulmonary embolism

    A sudden, significant drop in EtCO2 without a loss of the waveform, coupled with signs of shock (hypotension, tachycardia), is highly suggestive of a massive pulmonary embolism (PE). [2] The PE obstructs pulmonary blood flow, leading to a large area of dead-space ventilation where gas exchange does not occur, thus reducing the amount of CO2 returned to the lungs to be exhaled. Hypoventilation would cause EtCO2 to rise, not fall. [2]

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. bcen.org — Renewal, fees, score validity, test delivery, exam format, retake policy, test dates, time limit, eligibility, score release · verified Oct 2026